Drug-induced hyperglycemia refers to a phenomenon in which the blood glucose level induced by drugs exceeds the fluctuation range of normal blood glucose. In some patients, blood sugar and glucose tolerance can return to normal after stopping the drug, and some patients may show organic damage resulting in diabetes. So, what drugs in the clinic can cause blood sugar to rise?
Glucocorticoids can increase blood sugar by antagonizing the hypoglycemic effect of insulin. Different types of glucocorticoids with different structures cause different levels of hyperglycemia. Among them, hydrocortisone, prednisone, and methylprednisolone are more common. Family history of diabetes, obesity, etc. may also be risk factors for high blood sugar using glucocorticoids.
The increase in blood sugar caused by these drugs generally occurs after 2 to 3 weeks of medication, and fasting blood sugar is generally normal. The change of blood sugar is related to the peak of hormone action. For example, methylprednisolone generally takes effect 4 to 8 hours after treatment, and prednisone takes effect 6 to 8 hours after treatment. Therefore, under the mode of once a day in the morning, the patient’s blood sugar mainly increases in the afternoon.
The possible mechanism of growth hormone leading to blood sugar increase is: reducing the utilization of glucose by cells, promoting gluconeogenesis, glycogen decomposition and glycogen output; it can also antagonize the effect of insulin, long-term high-dose application of growth hormone can make peripheral tissues insulin resistance .
Such drugs can cause hypokalemia, inhibit insulin secretion, or directly have toxic effects on pancreatic islet cells. Studies have shown that about 30% of patients treated with such drugs can develop hyperglycemia. Generally, the larger the dose, the greater the risk of hyperglycemia. The common drug is hydrochlorothiazide.
The effects of these drugs on blood sugar are more complicated. On the one hand, they can inhibit the secretion and release of insulin, increase blood sugar, and induce diabetic hyperosmolar coma in severe cases; on the other hand, these drugs can inhibit the decomposition of catecholamines to glycogen and lead to low Blood sugar, at the same time, it conceals symptoms such as sweating and increased heart rate that occur during hypoglycemia, making it difficult to detect hypoglycemia and causing serious consequences. The common drug propranolol.
The mechanism by which such drugs cause blood glucose to rise may be necrosis of pancreatic islet cells, vacuolation, inhibition of insulin secretion, and increase of insulin resistance. Studies have found that larger doses of tacrolimus and cyclosporine A can easily cause blood sugar to rise. Among them, tacrolimus has a stronger effect on raising blood sugar.
Typical first-generation antipsychotic drugs such as quetiapine and chlorpromazine can cause blood glucose to rise to varying degrees. The mechanism is to induce weight gain, antagonize hypothalamic dopamine receptors, inhibit hypothalamic blood glucose regulation, and reduce insulin secretion.
Including platinum, asparaginase, methotrexate, cyclophosphamide, L-asparaginase, etc. can cause certain damage to pancreatic β-cells, resulting in decreased insulin synthesis and secretion, and increased blood sugar.
Statins, especially fat-soluble statins, have a tendency to increase blood sugar while lowering cholesterol. This may be related to the fact that statins can damage the pancreatic β cells of patients and indirectly cause the decrease of insulin secretion.
Niacin-based lipid-lowering drugs may have a negative effect on the metabolism of glucose and insulin, reduce insulin sensitivity, and cause high blood sugar.
Oral contraceptives contain norethindrone and norgestrel. Taking norethinorgestrel may slightly increase blood sugar, make recessive diabetes become dominant, and have adverse effects on women with diabetes.
β2 receptor agonist
Such as salbutamol. The possible reason for the increase in blood sugar of patients is that diabetic patients will have higher blood sugar, free fatty acids, ketone bodies and triglyceride levels when using these drugs. These adverse reactions can be improved by reducing the dose of the drug and disappear after stopping the treatment.
Phenytoin, thyroid hormone, levodopa, theophylline, morphine, gatifloxacin, rifampicin, indomethacin, etc. Traditional Chinese medicines that can cause blood sugar to rise, such as perilla, gentian, gentian, fritillary, scorpion, codonopsis, eucommia, velvet, licorice, etc.
In short, for drug-induced hyperglycemia, patients should be diagnosed early and treated promptly. For non-diabetic patients, if the blood sugar is found to rise after medication, it should be identified whether it is caused by the drug, and other non-drug factors should be excluded. For drug-induced hyperglycemia, in principle, the pros and cons should be weighed and the suspicious drugs should be stopped. If it is necessary to continue the medication, oral hypoglycemic drugs or insulin can be used under the guidance of a doctor.